Hail, Shelby
- When
- April 5, 11:05 PM CST
- Where
- Shelby County, 7.47 mi SE of Corley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.510, -95.220
Thunderstorms, a few severe, developed north of a warm front in an area of warm advection aided by a low level jet. The storms in southwest Iowa mainly produced hail up to quarter-size, although just to the west in eastern Nebraska one storm caused wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms, a few severe, developed north of a warm front in an area of warm advection aided by a low level jet. The storms in southwest Iowa mainly produced hail up to quarter-size, although just to the west in eastern Nebraska one storm caused wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 5, 1:35 PM CST, 9 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 235 PM CDT MON APR 5 2010 .SHORT TERM...TONIGHT THROUGH THURSDAY. AREA OF CONVECTION THAT HAD SPREAD INTO SOUTHEAST NEBRASKA OUT OF KANSAS LATE IN THE MORNING WAS OVER CENTRAL PARTS OF IOWA AT 18Z WITH A WARM FRONT STRETCHING ACROSS NORTHERN KANSAS INTO NORTHERN MISSOURI. LATEST MODELS SUGGEST SURFACE WAVE WILL MOVE FROM EASTERN COLORADO TO SOUTHEAST NEBRASKA OVERNIGHT AND LIFT WARM FRONT SLOWLY NORTH EXTENDING FROM SOUTHEAST NEBRASKA ACROSS SOUTHERN IOWA BY TUESDAY MORNING. PRIMARY CONVECTION EXPECTED TO FOCUS NORTH OF THIS BOUNDARY MAINLY EAST OF THE AREA ACROSS CENTRAL IOWA WHERE NOSE OF LLJ SETS UP. NONETHELESS HAVE MAINTAINED LIKELY POPS ACROSS CENTRAL PARTS OF THE CWA AS ELEVATED INSTABILITY AXIS PIVOTS SOUTH DURING THIS TIME. APPEARS CONVECTION SHOULD REMAIN ELEVATED ACROSS AREA WITH LARGE HAIL PRIMARY SEVERE THREAT TONIGHT. TUESDAY WILL BE A BIT TRICKY AS DRY SLOT SETS UP OVER THE SOUTHEAST PART OF THE CWA ASSOCIATED WITH THE SURFACE LOW WITH MAIN FOCUS NORTH AND EAST OF THE AREA. UPPER WAVE THEN COMES INTO PLAY LATE TUESDAY INTO WEDNESDAY WITH FASTER TREND OF THE GFS PREFERRED IN MOVING SYSTEM OUT ON WEDNESDAY. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY. EXTENDED PORTION STILL LOOKING GENERALLY DRY AND WARMER AS RIDGING DEVELOPS OVER EAST HALF OF THE NATION IN ADVANCE OF NEXT WAVE COMING INTO THE WESTERN CONUS LATE IN THE PERIOD. I && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS SURFACE WARM FRONT THAT WAS LIFTING SLOWLY N WAS NEAR KCNK AT 05/18Z. FRONT WILL LIKELY MOVE INTO THE SERN CORNER OF NEBRASKA THIS EVENING AND LIFT TO NEAR OMAHA TUESDAY MORNING. CIGS WERE LOWERING AHEAD OF BOUNDARY AND GENERALLY SHOULD BE IN MVFR CATEGORY AT TAF SITES MUCH OF THE FORECAST PD...ALTHOUGH THEY COULD BE ABOVE 3000 FT FOR A WHILE THIS AFTN...ESPECIALLY FROM KOFK TO KOMA. CIGS WILL LIKELY LIFT SOUTH OF WARM FRONT NEAR KOMA/KLNK...ESPECIALLY TOWARD 06/15-18Z. FORECAST SOUNDINGS INDICATED TSTMS WL REDEVELOP OR MOVE INTO REGION TNGT WITH 06/05-10Z MOST LIKELY TIME PD. PROB30S WERE INCLUDED AT TAF SITES DURING THAT TIME. ANY STORM TONIGHT COULD PRODUCE LARGE HAIL IN ADDITION TO GUSTY WINDS ALTHOUGH CHCS AT TAF SITES SEEMED TO REMOTE TO CARRY JUST YET. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT/CHERMOK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 530 PM CDT MON APR 5 2010 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-061230- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 530 PM CDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT AS A WARM FRONT LIFTS INTO SOUTHEASTERN NEBRASKA AND SOUTHWESTERN IOWA. IF THUNDERSTORMS CAN DEVELOP THIS EVENING IN FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...THEY WOULD CARRY A THREAT FOR LARGE HAIL AND DAMAGING WINDS. OTHERWISE...MORE WIDESPREAD STORMS WILL DEVELOP OVERNIGHT...WITH THE POSSIBILITY FOR SMALL HAIL IN THE STRONGER THUNDERSTORMS. THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY AS A SLOW-MOVING SYSTEM CONTINUES TO MOVE ACROSS THE PLAINS. THE GREATEST POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WOULD BE SOUTH OF A LINE FROM AROUND FAIRBURY NEBRASKA TO AROUND HARLAN IOWA. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...PARTICULARLY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. MAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1001 PM CDT MON APR 5 2010 IAZ091-060345- PAGE IA- 1001 PM CDT MON APR 5 2010 ...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN PAGE COUNTY UNTIL 1045 PM CDT... AT 956 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR COIN...OR 15 MILES NORTHEAST OF TARKIO... MOVING NORTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS POSSIBLE WITH THIS STORM... ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CLARINDA... BRADDYVILLE... SHAMBAUGH... NIETFELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1004 PM CDT MON APR 5 2010 NEZ092-060330- PAWNEE NE- 1004 PM CDT MON APR 5 2010 ...SPECIAL WEATHER STATEMENT FOR PAWNEE COUNTY UNTIL 1030 PM CDT... AT 1001 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF SUMMERFIELD...OR 23 MILES SOUTHEAST OF BEATRICE...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PAWNEE CITY... TABLE ROCK... BURCHARD... STEINAUER... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. NIETFELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1010 PM CDT MON APR 5 2010 IAZ090-NEZ068-060415- FREMONT IA-OTOE NE- 1010 PM CDT MON APR 5 2010 ...SPECIAL WEATHER STATEMENT FOR EASTERN OTOE AND FREMONT COUNTIES UNTIL 1115 PM CDT... AT 1008 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR COOK...OR 38 MILES SOUTHEAST OF LINCOLN...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... TALMAGE... NEBRASKA CITY... SIDNEY... RIVERTON... FARRAGUT... LORTON VILLAGE... DUNBAR... TABOR... RANDOLPH... THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. NIETFELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1122 PM CDT MON APR 5 2010 IAZ080-060445- MONTGOMERY IA- 1122 PM CDT MON APR 5 2010 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN MONTGOMERY COUNTY UNTIL 1145 PM CDT... AT 1119 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF STANTON...OR 47 MILES NORTHEAST OF TARKIO...MOVING NORTHEAST AT 50 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GRANT... MAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1143 PM CDT MON APR 5 2010 IAZ056-069-060515- POTTAWATTAMIE IA-SHELBY IA- 1143 PM CDT MON APR 5 2010 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN POTTAWATTAMIE AND SOUTHERN SHELBY COUNTIES UNTIL 1215 AM CDT... AT 1138 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MINDEN...OR 26 MILES EAST OF OMAHA...MOVING NORTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SHELBY... AVOCA... WALNUT... HARLAN... ELK HORN... HANCOCK... TENNANT... NISHNA BEND RECREATION AREA... PRAIRIE ROSE STATE PARK... ELK HORN CREEK RECREATION AREA... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1205 AM CDT TUE APR 6 2010 IAZ056-060545- SHELBY IA- 1205 AM CDT TUE APR 6 2010 ...SPECIAL WEATHER STATEMENT FOR EASTERN SHELBY COUNTY UNTIL 1245 AM CDT... AT 1202 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR IRWIN...OR 55 MILES NORTHEAST OF OMAHA...MOVING NORTHEAST AT 65 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF NORTHEASTERN SHELBY COUNTY. MAYES
The Omaha radar (KOAX), 98 km away, was scanning. The volume nearest the first event began at 05:02 UTC.
6 hail. Local standard time, as filed.
Hail up to 1.5 inches in diameter caused rather extensive damage to cars and even some houses in the Avoca area.
A trained spotter reported that hail a little larger than nickel-size fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214840, 215677, 214841, 214842, 214843, 215002.